Kansas, 2014

Flood in Kansas, May 24, 2014

May 24, 2014 · NWS GLD · 1 event in 1 county or zone

Slow-moving thunderstorms tracked north across Norton County producing very heavy rainfall. 7 feet overnight resulting in lowland flooding nearby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Slow-moving thunderstorms tracked north across Norton County producing very heavy rainfall. Sappa Creek south of Hendley crested at 17.7 feet overnight resulting in lowland flooding nearby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 5:55 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 24, 5:55 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
555 AM MDT SAT MAY 24 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 302 AM MDT SAT MAY 24 2014

THE UPPER LOW PRESSURE CENTER OVER THE FAR SOUTHWEST UNITED STATES
REMAINS CUTOFF FROM THE MAIN UPPER FLOW AND CONTINUES TO MOVE
VERY SLOWLY EASTWARD INTO THE SOUTHERN ROCKIES ON SUNDAY AND
SUNDAY NIGHT AS A TROUGH APPROACHES THE PACIFIC NORTHWEST. THE LOW
CENTER EVENTUALLY EMERGES EAST OF THE ROCKIES OVER THE TEXAS
PANHANDLE REGION OF THE SOUTHERN HIGH PLAINS BY LATE MONDAY. WHAT
THAT MEANS FOR THE CENTRAL HIGH PLAINS REGION IS THAT WE CAN
EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH MONDAY AS INDIVIDUAL IMPULSES ROTATE AROUND THE LOW AND
ARE EJECTED OUT ACROSS THE HIGH PLAINS REGION. WITH DECENT
INSTABILITY IN PLACE EACH DAY...AND WITHOUT A SIGNIFICANT SURFACE
BASED LIFTING MECHANISM LIKE A FRONT OR SIGNIFICANT SHEAR...DO NOT
EXPECT ANY OF THE STORMS TO BECOME SEVERE...ALTHOUGH THERE MAY BE
SOME MINOR FLOODING WITH THE STRONGER STORMS IF THEY MOVE OVER
AREAS THAT HAVE ALREADY RECEIVED SIGNIFICANT RAINFALLS OVER THE
LAST SEVERAL DAYS. EXPECT TEMPERATURES TO REMAIN NEAR OR SLIGHTLY
ABOVE NORMAL FOR THIS TIME OF THE YEAR.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 302 AM MDT SAT MAY 24 2014

MAJOR LARGE SCALE FEATURES IN THE EXTENDED PERIOD WILL BE A
WEAKENING UPPER LOW IN THE SOUTHERN PLAINS ON TUESDAY WHICH WILL
CONTINUE TO MOVE SLOWLY SOUTHEASTWARD IN THE MID/LATE WEEK TIME
FRAME. AN UPPER LEVEL RIDGE WILL BUILD ACROSS THE PLAINS ON
WEDNESDAY. WPC GUIDANCE SUGGESTS NEAR AVERAGE PREDICTABILITY IN THE
EXTENDED PERIOD WITH A TREND TOWARD A MORE AMPLIFIED PATTERN. MEDIUM
RANGE MODELS NOW HAVE A HIGHLY AMPLIFIED TROUGH DEVELOPING
THURSDAY/FRIDAY OVER THE WESTERN CONUS.

QPF FIELDS SHOW A DIURNAL MAXIMUM OVER A FAIRLY BROAD AREA TO OUR
EAST EACH DAY IN THE EXTENDED ASSOCIATED WITH WEAKNESS IN
HEIGHTS/REMNANT UPPER LOW. THE ONLY NOTABLE CHANGES IN THE EXTENDED
WERE TO LINGER SLIGHT/LOW CHANCE OF CONVECTION A BIT LONGER ON
TUESDAY DUE TO INFLUENCE OF UPPER LOW JUST TO OUR SOUTHEAST.
ALSO...SLIGHTLY LOWER POPS ON THURSDAY AS HEIGHT FALLS FROM WESTERN
CONUS TROUGH REALLY DO NOT IMPINGE ON THE AREA UNTIL LATER. ON
FRIDAY... EXTENSIVE QPF IS SHOWN IN THE MOUNTAINS TO THE WEST IN
RESPONSE TO A PRONOUNCED SHORTWAVE EMBEDDED WITHIN
APPROACHING/DEEPENING TROUGH. MEAN WIND MAY BECOME MORE FAVORABLE
FOR CONVECTION TO MOVE OFF THE ROCKIES INTO PORTIONS OF THE FORECAST
AREA IN AN ORGANIZED FASHION JUST AFTER THE EXTENDED PERIOD. UNTIL THEN
MOST OF THE CONVECTION SHOULD BE FAIRLY UNORGANIZED AND RELEGATED TO
THE VICINITY OF LOW LEVEL CONVERGENCE WITH LEE TROUGH OVER EASTERN
COLORADO.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 531 AM MDT SAT MAY 24 2014

LIFR CONDITIONS DUE TO LOW CEILINGS AND VISIBILITIES WILL BE
OBSERVED AT MCK AND GLD FIRST THING THIS MORNING WITH DEWPOINT
DEPRESSIONS OF 2 DEGREES OR LESS AND RH VALUES NEAR 100 PERCENT ACROSS
THE REGION. OCCASIONAL LIFR CONDITIONS ARE ALSO POSSIBLE. AFTER
ABOUT 15Z...TEMPERATURES WILL RISE WITH RH VALUES DECREASING AND
THE FOG AND LOW CLOUDS DISSIPATING WITH ACCOMPANYING VFR TO MVFR
CONDITIONS. SEVERAL DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE
REGION TODAY...SPAWNING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REGION BETWEEN 22Z-05Z. AFTER
05Z...SHOWERS WILL DISSIPATE. MCK IS EXPECTED TO HAVE MORE LOW
LEVEL MOISTURE IN PLACE WITH A BETTER CHANCE OF FOG DEVELOPING
OVERNIGHT AT MCK THAN AT GLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...RB
AVIATION...LOCKHART
Hazardous weather outlook, May 24, 5:30 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
530 AM MDT SAT MAY 24 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
530 AM MDT SAT MAY 24 2014 /630 AM CDT SAT MAY 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ISOLATED TO
SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS THE CENTRAL HIGH
PLAINS REGION EACH DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Norton

When
May 24, 9:30 AM CST to 3:30 PM CST
Where
Norton County, 11.41 mi NNW of Norton Muni Arpt to 11.51 mi NNW of Norton Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.000, -99.990

Lowland flooding was occurring near Sappa Creek. Sappa Creek crested at 17.7 feet at 500 am CDT, with flood stage 17 feet. No damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514445.